Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2005, 3:21 PM CDT for Morton County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 3:21 PM CDT (20:21 UTC)
- Expired
- Apr 18, 2005, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 183 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 182021 SVRDDC KSC129-182100- /O.NEW.KDDC.SV.W.0020.050418T2021Z-050418T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 400 PM CDT * AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 20 MILES SOUTHWEST OF RICHFIELD...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MORTON COUNTY... RICHFIELD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 182040 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 340 PM CDT MON APR 18 2005 KSC129-182100- /O.CON.KDDC.SV.W.0020.000000T0000Z-050418T2100Z/ MORTON KS- 340 PM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MORTON COUNTY UNTIL 400 PM CDT... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF ELKHART...AND MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF MORTON COUNTY... RICHFIELD... LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198 $$ LACY
000 WWUS53 KDDC 182058 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT MON APR 18 2005 KSC129-182109- /O.EXP.KDDC.SV.W.0020.000000T0000Z-050418T2100Z/ MORTON KS- 359 PM CDT MON APR 18 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY WILL EXPIRE AT 400 PM CDT... AT 356 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 4 MILES WEST OF WILBURTON...MOVING NORTHEAST AT 15 MPH. LAT...LON 3701 10205 3700 10184 3732 10155 3740 10198 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:29 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 18, 2:29 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT MON APR 18 2005 .DISCUSSION... DAYS 1-2... THE PRIMARY PROBLEM FOR THE PERIOD WILL BE THE CHANCES FOR CONVECTION. THE SHORTWAVE TROUGH THAT BROUGHT ALL THE PRECIP YESTERDAY IS CURRENTLY ROTATING OFF INTO IA, LEAVING THE CWA IN SOUTHWESTERLY FLOW. SUBSIDENCE BEHIND THIS SYSTEM HAS BROUGHT MOSTLY CLEAR SKIES TO ALL BUT THE FAR EASTERN COUNTIES. 12Z UPPER AIR ANALYSIS SHOWED A WEAK COLD TROUGH/DISTURBANCE OUT OVER THE FOUR CORNERS REGION, ALTHOUGH THE MAIN UPPER TROUGH IS STILL WELL TO THE NORTHWEST. THERE IS A CHANCE THAT THIS FEATURE COULD BRING SOME WEAK UVV TONIGHT AS IT COMES OUT INTO THE PLAINS, ALTHOUGH IT IS DEFINATELY NOT AS IMPRESSIVE AS LAST NIGHTS SYSTEM. LAPSE RATES HAVE STEEPENED ACROSS THE AREA, AND MODIFYING THE 12Z SOUNDING FOR HIGHS IN THE UPPER 70S YIELDED CAPE VALUES AROUND 2000 J/KG. HOWEVER, THERE IS ALSO A GREAT DEAL OF CIN TO OVERCOME. DRYLINE CURRENTLY EXTENDING FROM NE NM INTO FAR WESTERN KS. IF WINDS WERE BACKED AHEAD OF THE DRYLINE AND WE COULD GET SOME LOW LEVEL CONVERGANCE, THAT WOULD HELP, ALTHOUGH THAT HAS NOT OCCURED YET. SOME CU HAVE TRIED TO GET GOING BEHIND THE DRYLINE IN SE CO, BUT THE BEST TOWERING CU SO FAR IS WAY DOWN AROUND CLOVIS, NM. THERE IS A CHANCE SOMETHING ISOLATED COULD GET GOING IN OUR CWA, ALTHOUGH THE BEST CHANCES LOOK TO BE FURTHER SOUTH WHERE THE CAPE IS HIGHER AND THE CIN IS LESS. WILL KEEP 20-30 POPS GOING FOR LATE THIS AFTERNOON AND INTO THE EVENING MAINLY OVER THE SOUTHERN CWA, WITH THE ACTIVITY TAPERING OFF BY TONIGHT. SHEAR IS NOT TERRIBLY IMPRESSIVE, BUT WITH THE STRENGTH OF THE INSTABILITY AND A DECENT AMOUNT OF MID LEVEL DRY AIR, THINK THAT WE COULD GET SOME HAIL OR HIGH WINDS IF STORMS DO FORM. FAIRLY SIMILAR SITUATION SETS UP FOR TOMORROW AND THROUGH WEDNESDAY WITH SOUTHWESTERLY FLOW CONTINUING. A SFC LOW WILL CONTINUE TO SIT OVER THE WESTERN PLAINS AND BRING SOUTHERLY LOW LEVEL WINDS TO THE AREA. UPPER FORCING WILL REMAIN FAIRLY WEAK UNTIL THE MAIN TROUGH COMES OUT, BUT STILL CANT RULE OUT SOMETHING ISOLATED GOING UP ALONG THE DRYLINE LATE TUESDAY OR LATE WEDNESDAY. KEPT THE LOW POPS GOING MAINLY IN THE EAST, ALTHOUGH EXACT POSITION WILL DEPEND ON WHERE THE DRYLINE ENDS UP. AS FOR TEMPERATURES, MOIST SOUTHERLY FLOW WILL CONTINUE TO KEEP LOWS TONIGHT AND TUESDAY NIGHT PRETTY MILD. THE GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON KEEPING THE NEXT COLD FRONT NORTH OF THE CWA FOR THE MOST PART, AND PUT 850MB TEMPS OF 20 C OR MORE INTO THE WESTERN PLAINS. WITH THIS, PLENTY OF SUNSHINE, AND SOUTH TO SOUTHWESTERLY WINDS, WE SHOULD PUSH 80 DEGREES ACROSS A GOOD PORTION OF THE CWA FOR THE NEXT TWO DAYS. THUS, TWEAKED TEMPS UP JUST A TAD. DAYS 3-7... GIVEN THE COMPLICATED UPPER LEVEL PATTERN ACROSS THE WEST AND PLENTY OF UNCERTAINTY AS TO HOW OR IF ANY SYSTEMS APPROACHING THE WEST COAST WILL MOVE...DID NOT MAKE A LOT OF CHANGES TO THE EXTENDED. BEGINNING OF EXTENDED FORECAST WILL START OUT WITH SOUTHWESTERLY FLOW ALOFT WITH DEEP CUTOFF LOW SITTING OVER NORTHWEST. A NEARLY STATIONARY BOUNDARY WILL BE LOCATED JUST TO THE NORTH AND EAST OF CWA WHICH WILL KEEP TEMPERATURES FAIRLY WARM AT LEAST FOR THU. THIS BOUNDARY WILL MOVE ACROSS THE AREA THU NIGHT AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG WITH COOLER TEMPERATURES FOR FRI. BY LATE IN THE DAY FRI...EXTENDED MODELS IN FAIRLY GOOD AGREEMENT THAT UPPER LEVEL FLOW WILL TURN NORTHWEST WITH HIGH PRESSURE BUILDING OVER THE REGION. THIS WILL MAKE FOR A SEASONABLE WEEKEND WITH LITTLE IF ANY PRECIPITATION EXPECTED UNTIL SUN NIGHT AT THE EARLIEST. LATE SUN INTO MONDAY WE COULD SEE ENOUGH ENERGY WITH THE SOUTHERN JET MOVING OUT OF THE SOUTHWEST AND BREAK DOWN RIDGE IN PLACE ACROSS THE CENTRAL PLAINS. HAVE PUT IN SOME LOW POPS FOR NOW GIVEN THE MODELS TENDENCY TO BE A LITTLE AGGRESSIVE IN KICKING OUT SYSTEMS THAT JUST SIT OUT OVER THE WESTERN U.S. AND EASTERN PACIFIC. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 82 55 81 / 30 20 20 30 GCK 53 83 50 80 / 20 10 10 30 EHA 48 81 45 82 / 20 10 10 20 LBL 52 83 49 82 / 30 10 10 20 HYS 57 81 56 81 / 20 20 20 30 P28 58 81 57 83 / 30 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 26/28
Hazardous weather outlook, Apr 18, 11:54 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CDT MON APR 18 2005 KSZ030-031-043>046-061>066-074>081-084>090-191000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1154 AM CDT (1054 AM MDT) MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW WIDELY SCATTERED SHOWERS MAY POSSIBLY DEVELOP LATE THIS AFTERNOON ALONG A DRYLINE NEAR HIGHWAY 83, MOVING EASTWARD DURING THE EVENING. WARM MID LEVEL TEMPERATURES AND A LACK OF A STRONG SYSTEM AT UPPER LEVELS COULD LIMIT THUNDERSTORM DEVELOPMENT. HOWEVER, ANY STORMS THAT DO DEVELOP COULD QUICKLY BECOME SEVERE, PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT. ON WEDNESDAY AFTERNOON AND EVENING, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT APPROACHES THE CENTRAL HIGH PLAINS FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING, MAINLY ALONG AND EAST OF HIGHWAY 83. RITTERLING/GERARD
In the hours before
Special weather statement, Apr 18, 3:13 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT MON APR 18 2005 KSZ061>063-074>078-084>088-190300- CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MEADE-MORTON- SEWARD-STANTON-STEVENS- 313 PM CDT (213 PM MDT) MON APR 18 2005 ...SEVERE THUNDERSTORM WATCH #160 IN EFFECT UNTIL 10 PM CDT (9 PM MDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 160 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. HAMILTON...KEARNEY...FINNEY...GRAY...FORD...CLARK...MEADE...SEWARD... STEVENS...MORTON...STANTON...GRANT AND HASKELL. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 28
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:39 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.